You should never drink alcohol while taking antibiotics, as it could weaken your immune system and make recovering from your infection more difficult.
Drinking with some antibiotics, like metronidazole and tinidazole, can cause severe side effects such as vomiting, abdominal cramping, and a rapid heart rate.
You can drink alcohol again once the antibiotic clears from your system, which is usually three days after the last dose.
This article was medically reviewed by Jason R. McKnight, MD, MS, a family medicine physician and clinical assistant professor at Texas A&M College of Medicine.
Visit Insider’s Health Reference library for more advice.
While a drink or two per day normally isn’t cause for alarm, when you’re on antibiotics even one drink can cause adverse side effects. In fact, mixing antibiotics with alcohol may add to, trigger, or complicate the side effects of your medication.
Here’s why you should never mix alcohol with antibiotics.
Table of Contents
It’s important to avoid drinking alcohol on antibiotics
There are some antibiotics that are almost certain to cause strong, negative side effects when mixed with drinking alcohol, says Jessica Nouhavandi, PharmD, a pharmacist in Los Angeles, California, and co-founder of Honeybee Health, an online pharmacy.
According to Nouvahandi, antibiotics that have a particularly strong reaction with alcohol include:
Metronidazole (Flagyl) is an antibiotic used to treat bacterial or parasitic infections in the vagina, stomach, liver, or brain.
Tinidazole (Tindamax) is an antibiotic that is used to treat infections in the vagina and intestines.
When taking these antibiotics, you should stay away from liquor, wine, and beer — and also avoid anything that contains alcohol, including cough syrup and mouthwash, Nouvhavandi says.
If you consume alcohol while taking these antibiotics, you will most likely experience strong side effects, such as:
If you do accidentally drink while taking antibiotics, your side effects will usually disappear within a few hours. However, if you are experiencing a severe reaction after taking antibiotics and drinking alcohol, seek medical attention from your doctor or head to urgent care.
Other common antibiotics that should not be mixed with alcohol, even though side effects may be less severe, include:
Sulfamethoxazole-trimethoprim (Bactrim DS), which is used commonly for UTIs or skin infections. It has similar side effects as metronidazole.
Cefotetan (Cefotan), which is used to treat bacterial infections in the lungs, skin, and bones, also has similar side effects to metronidazole.
Linezolid (Zyvox), which is prescribed to treat skin infections and pneumonia, has strong interactions with beer — even non-alcoholic beer — and red wine. Drinking while taking linezolid can cause your blood pressure to spike.
Isoniazid (Nydrazid) is used to treat tuberculosis and can overwhelm your liver, leading to toxicity, when combined with alcohol.
You can resume drinking alcohol once the antibiotic has cleared from your system, which is usually three days after the last dose.
Why you shouldn’t drink alcohol on antibiotics
Since drinking alcohol lowers your body’s immune system, drinking when you’ve been prescribed an antibiotic is never a great idea.
“Not all antibiotics result in a serious interaction when mixed with alcohol, but generally, when someone is on antibiotic therapy, it is because they are trying to fight an infection and their immune system is weak,” says Nouhavandi.
Furthermore, even antibiotics that aren’t directly contraindicated with alcohol — meaning mixing them with alcohol is strongly discouraged — still come with a risk of nausea, vomiting, and diarrhea.
Nouhavandi cites doxycycline (Vibramycin, Monodox) and amoxicillin (Amoxil) as two examples of antibiotics that are known to frequently cause digestive problems. Since having alcohol in your system can also cause these symptoms on its own, using both antibiotics and alcohol together increases your risk of these side effects.
Does alcohol make antibiotics less effective?
Alcohol consumption won’t directly impact how effective your antibiotics are. But, drinking alcohol can mean that it takes your body longer to recover from whatever infection or illness you are taking antibiotics for in the first place.
Nouhavandi says this is partly because when you’re sick, you need to be properly hydrated. One of the side effects of drinking alcohol can be dehydration, which can make it harder for you to get well.
Like many types of antibiotics, alcohol is broken down and processed by your liver before it can exit your body. When your liver is already working to help fight infection, adding alcohol to the mix can overwork it. In rare cases, this can cause drug-induced liver toxicity (swelling of your liver).
You should never skip a dose of antibiotics to drink alcohol
Even if you want a drink, it’s important not to skip a dose or a day of your antibiotics until your prescribed course of medication is complete. Skipping a single dose won’t really protect you from side effects, anyway, as it takes several days for the medication to clear from your system.
When you take antibiotics, you typically start feeling better within 48 hours. But that doesn’t mean that there’s no more infection present in your body. If you stop taking antibiotics early so that you can drink, you are giving the bacterial or fungal infection a chance to return.
The bottom line
Some antibiotics like metronidazole and tinidazole have strong interactions with alcohol that may cause nausea, headaches, and cramping. Even if you are taking another antibiotic, it’s important to avoid all alcohol because drinking may impair your body’s ability to fight the infection. Additionally, never skip a dose of your antibiotics just to drink.
Read the original article on Insider